MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PGLA HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PGLA HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number PC-2-8-HELIX
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/01/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that 3 coils had resistance/stuck in sheath.It was reported that there was a reoccurring carotid blowout intervention that required coiling.The university of michigan has been on a persistent backorder of axium coil consignment, and the manufacturer's representative had very little axium coils in their stock due to persistent backorders as well.The hcp wanted to use axium prime hx es coils in a 1.0mm and 1.5mm diameter size, but medtronic's persistent backorders prohibited the use of those specific sizes.The hcp had to settle for using axium prime 3d es coils instead through a medtronic echelon 14 microcatheter.Second qa issue occurred when the medtronic axium coils, which were all prepped according to the ifu, hydrating the coils in a bowl of saline then holding the coiling sheath in a vertical position retracted the coil back into the coiling sheath fully incapsulating the coil into the coiling sheath.During the coiling of the carotid branch segment in which a total of 14 axium coils were deployed into the carotid artery for embolization, four axium coils randomly felt by the hcp to have heavy resistance at the distal non-tapered segment of the coiling sheath and unable to insert the coil into the echelon 14 microcatheter.Some axium would deploy without issue while the other four axium coils randomly dispersed throughout the procedure would "get stuck" in the distal coiling sheath.The hcp noticed as the non-tapered axium coil sheath entered into the echelon 14 microcatheter hub a small gap(space) occurred between the distal coiling sheath and echelon 14 hub.As the coil traveled across that small gap of the non tapered coiling sheath the hcp could feel the high resistance across the gap and the coil would not advance any further.The defective axium coil would be removed and replaced with another which would randomly successfully deploy or get stuck once again.The reported devices and any accessory devices were prepared as indicated in the ifu.There was no patient involved in the event.Additional information was received that the hcp did report "feeling the coils break" at the gap between the coiling sheath and echelon microcatheter, but mostly removed the coils due to heavy resistance.Ancillary devices include a echelon 14 microcatheter: ref# (b)(4), lot# b516198.
 
Event or Problem Description
Additional information received reported there appeared to be no damage to the pushwire.
 
Additional Manufacturer Narrative

Brand Name
AXIUM PGLA HLX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key17416811
Report Number2029214-2023-01223
Device Sequence Number8741407
Product Code KRD
UDI-Device Identifier00847536032989
UDI-Public00847536032989
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/01/2025
Device Model NumberPC-2-8-HELIX
Device Catalogue NumberPC-2-8-HELIX
Device Lot NumberB471269
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/01/2023
Supplement Date Received by Manufacturer07/28/2023
Initial Report FDA Received Date07/28/2023
Supplement Report FDA Received Date08/24/2023
Date Device Manufactured11/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown